Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Women and HIVWomen and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Longterm impact of HIV meds given during pregnancy on infant
Mar 30, 2003

I am working with a young HIV+ mom who took Combivir and Viramune during her pregnancy. Her Child received AZT at birth and was treatment until 2month and has consistantly tested negative. However, The child is experiencing a number of developmental delays. He is approximately 6 months behind in his development. Mom is concerned that this was in some way associated with her HIV treatment during pregnancy. Question: Is there any research, feedback or longterm impact of HIV meds during pregnancy, delivery and early life on the development of the infant??

Response from Dr. Luzuriaga

The evaluation of possible long-term effects of infants' exposure to antiretroviral therapy is an area of active research and follow-up. While one group in France has reported an apparent associateion between antiviral therapy and neurologic problems due to mitochondrial dysfunction, other studies have not confirmed that link. There are many possible reasons for your friend's child's developmental delay. She should mention her concerns to her pediatrician and ask for a thorough evaluation with testing to determine the possible cause. She should also ask if he/she can recommend any services such as early intervention, speech or physical therapy, etc. that might help her child.


Previous
Are standard tests run during pregnancy?
Next
How can you tell physically that you have hiv

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement